Kansas, 2018

Damaging Winds in Kansas, June 18 to 19, 2018

June 18 to 19, 2018 · NWS ICT · 8 events in 4 counties and zones

A few storms moved across central Kansas producing a few severe events on the 18th and 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A few storms moved across central Kansas producing a few severe events on the 18th and 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 18, 2:35 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 18, 2:35 PM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
335 PM CDT Mon Jun 18 2018

.SHORT TERM...(This evening through Thursday night)
Issued at 329 PM CDT Mon Jun 18 2018

Tonight:
Good upper support for precipitation tonight appears to be lacking
with storms aligned 850mb moisture transport. Satellite and 300MB
forecast show jet lifting north of area at this time leaving
straight or weakly confluent upper flow this evening. Anticipate
storms will wane quickly by sunset. Storms that develop on the
front range should stay north of the forecast area overnight.
Temperatures should remain quite mild throughout the night.

Tuesday:
A few models propagate MCS south into the northeast fringes of
forecast area, with GFS the most agressive outlier. Given
orientation of upper flow and modest low level jet, the far south
trajectories seem unlikely. Increased winds and temperatures a
bit during the day, as front remains well west of the area.

Tuesday night-Thursday:
Models continue to waffle on on track/timing of upper low moving
across the Central Plains. However QPF consensus is fairly good,
suggesting precipitation is probable starting Tuesday night in
central KS and then spreading to southeast KS on Wednesday.
Extensive clouds should limit warm and forecast is likely not
cool enough on maxes. Timing/location is a bit problematic as both
ECMWF/GFS show pronounced differences in their respective dry
slot working around low. Locally heavy rain will be possible with
system but if/where in the forecast area that would be is
questionable. At this time most likely area would be in central
KS. -Howerton

.LONG TERM...(Friday through Monday)
Issued at 329 PM CDT Mon Jun 18 2018

Temperatures remain below normal on Friday before rebounding over
the weekend. Wavy zonal flow does not bode well for predictability
of precipitation or temperatures with surface boundary allegedly
meandering somewhere in the forecast area. -Howerton

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1226 PM CDT Mon Jun 18 2018

VFR conditions will prevail through the forecast period. Cigs at
KCNU will flirt with MVFR conditions for the next couple of hours
before the CU field lifts a couple hundred feet with warming
temps. Breezy south winds will also plague all sites except KCNU
with gusts into the middle 20 knot range this afternoon and
evening. It is possible to see some VCTS in and around the KRSL
and KGBD areas late this afternoon and early evening. These
locations are the closest in proximity to the frontal boundary
across NW KS. A few stray RW/TRW could pop up to the S and SW of
KICT and KHUT but should not affect aviation concerns. VFR
conditions are also forecast on Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    74  92  70  86 /  10  10  40  50
Hutchinson      75  93  68  85 /  10  10  60  60
Newton          74  91  69  85 /  10  10  50  50
ElDorado        72  89  70  82 /  10  10  40  40
Winfield-KWLD   73  90  71  85 /  10  10  20  50
Russell         75  95  66  82 /  10  20  80  40
Great Bend      74  94  66  83 /  10  10  80  50
Salina          77  96  69  84 /  20  20  70  50
McPherson       75  93  68  85 /  20  10  70  60
Coffeyville     72  90  71  84 /  10  10  10  50
Chanute         73  88  71  82 /  10  10  10  50
Iola            73  88  71  82 /  10  10  10  40
Parsons-KPPF    72  89  71  83 /  10  10  10  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...CWH
Hazardous weather outlook, Jun 18, 3:24 PM CST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
424 PM CDT Mon Jun 18 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-192130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
424 PM CDT Mon Jun 18 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Heat indices will once again hover around 100 degrees over parts of
central and south central Kansas through 7 pm.

Showers and thunderstorms with locally heavy rain will linger until
sunset over parts of central and south central Kansas, roughly west
of I-135. A strong storm with 50 mph winds is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat indices near 100 are forecast along and north of I-70 Tuesday
afternoon.

Thunderstorms will becoming increasingly likely from Tuesday night
into Wednesday. A few strong to marginally severe storms are
possible Tuesday night and Wednesday. The main threat would be
small hail, 50 to 60 mph winds and heavy rain.

There are multiple chances for storms from Friday night through
Sunday. Some strong storms are possible. The main threat will be
heavy rain, along with small hail and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Howerton

In the hours before

Special weather statement, Jun 18, 3:18 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Wichita KS
418 PM CDT MON JUN 18 2018

KSZ049-182145-
Saline KS-
418 PM CDT MON JUN 18 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Saline County in central Kansas...

* Until 445 PM CDT.

* At 416 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near New Cambria, or near Salina...
  moving northeast at 20 mph.

Small hail...and wind gusts up to 50 mph will be possible with this
storm.

* Locations impacted include...
  Salina, New Cambria, Kipp and Salina Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3896 9737 3893 9737 3893 9738 3892 9738
      3891 9737 3881 9737 3868 9753 3877 9772
      3896 9762
TIME...MOT...LOC 2117Z 210DEG 17KT 3885 9755

KLEINSASSER
Special weather statement, Jun 18, 3:35 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Wichita KS
435 PM CDT MON JUN 18 2018

KSZ091-182200-
Harper KS-
435 PM CDT MON JUN 18 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Harper County in south central Kansas...

* Until 500 PM CDT.

* At 432 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Sharon...moving northeast at 25
  mph.

Small hail and 50 mph winds are possible with this storm.

* Locations impacted include...
  Attica and Crystal Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3717 9835 3738 9835 3739 9805 3738 9796
      3710 9826
TIME...MOT...LOC 2134Z 205DEG 20KT 3725 9834

KLEINSASSER
Special weather statement, Jun 18, 4:37 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Wichita KS
537 PM CDT MON JUN 18 2018

KSZ049-182300-
Saline KS-
537 PM CDT MON JUN 18 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Saline County in central Kansas...

* Until 600 PM CDT.

* At 534 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Assaria, or 6 miles northeast
  of Lindsborg...moving northeast at 20 mph.

Small hail and 50 mph winds are possible with this storm.

* Locations impacted include...
  Salina, Assaria, Gypsum, Smolan, New Cambria, Bridgeport, Salina
  Airport and Kipp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3893 9737 3893 9738 3892 9738 3891 9737
      3871 9737 3861 9750 3861 9776 3896 9760
      3896 9738
TIME...MOT...LOC 2236Z 211DEG 19KT 3866 9761

KLEINSASSER
Special weather statement, Jun 18, 4:39 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
539 PM CDT MON JUN 18 2018

KSZ067-182315-
Reno KS-
539 PM CDT MON JUN 18 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Reno County in south central Kansas...

* Until 615 PM CDT.

* At 534 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles southeast of Partridge, or 7
  miles south of South Hutchinson...moving northeast at 20 mph.

Small hail and 50 mph winds are possible with this storm.

* Locations impacted include...
  Hutchinson, South Hutchinson, Yoder, Willowbrook and Hutchinson
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3817 9799 3807 9770 3806 9770 3785 9788
      3787 9812
TIME...MOT...LOC 2239Z 211DEG 19KT 3793 9799

KLEINSASSER
Special weather statement, Jun 18, 4:44 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Wichita KS
544 PM CDT MON JUN 18 2018

KSZ049-182315-
Saline KS-
544 PM CDT MON JUN 18 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Saline County in central Kansas...

* Until 615 PM CDT.

* At 539 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Assaria, or 8 miles south of
  Salina...moving northeast at 20 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Salina, Assaria, New Cambria and Kipp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3896 9761 3896 9758 3888 9737 3879 9737
      3863 9757 3866 9768
TIME...MOT...LOC 2243Z 205DEG 18KT 3869 9760

KLEINSASSER
Special weather statement, Jun 18, 4:46 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Wichita KS
546 PM CDT MON JUN 18 2018

KSZ067-182315-
Reno KS-
546 PM CDT MON JUN 18 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Reno County in south central Kansas...

* Until 615 PM CDT.

* At 543 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over South Hutchinson...moving
  northeast at 30 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Hutchinson, South Hutchinson, Buhler, Willowbrook and Hutchinson
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3817 9800 3817 9770 3812 9770 3791 9794
      3795 9805
TIME...MOT...LOC 2246Z 209DEG 25KT 3801 9796

KLEINSASSER

The radar

The Wichita radar (KICT), 60 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Reno

When
June 18, 4:54 PM CST to 4:55 PM CST
Where
Reno County, 1.29 mi WSW of South Hutchinson
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.020, -97.940

Measured by official observing equipment.

Thunderstorm Wind, Reno

When
June 18, 5:04 PM CST to 5:05 PM CST
Where
Reno County, 1.09 mi W of Hutchinson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.070, -97.940

Power outages were also reported in the area.

Thunderstorm Wind, Reno

When
June 18, 5:11 PM CST to 5:12 PM CST
Where
Reno County, 1.38 mi N of Hutchinson
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.090, -97.920

Power lines were blown down around the 4300 block of Plum St.

Thunderstorm Wind, Reno

When
June 18, 5:12 PM CST to 5:13 PM CST
Where
Reno County, 2.34 mi NNW of Hutchinson
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.100, -97.940

Four power poles were blown down near the 43rd and Monroe area.

Thunderstorm Wind, Ellsworth

When
June 19, 8:20 PM CST to 8:21 PM CST
Where
Ellsworth County, 7.9 mi NNW of Carneiro
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.840, -98.070

This report came from the mesonet station station K5ELW, 7 sw of Westfall.

Thunderstorm Wind, Lincoln

When
June 19, 8:22 PM CST to 8:23 PM CST
Where
Lincoln County, 2.14 mi SSW of Beverly
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.990, -97.980

Some branches were also noted to be blown down.

Thunderstorm Wind, Ellsworth

When
June 19, 8:30 PM CST to 8:31 PM CST
Where
Ellsworth County, 7.9 mi NNW of Carneiro
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
38.840, -98.070

This report came from the mesonet station K5ELW, 7 miles sw of Westfall.

Thunderstorm Wind, Barton

When
June 19, 10:42 PM CST to 10:43 PM CST
Where
Barton County, 0.54 mi W of Hoisington
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.520, -98.780

No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769209, 769142, 769140, 769141, 769143, 769145, 769146, 769171.